Missouri, 2004

Hail in Missouri, February 29, 2004

February 29, 2004 · NWS EAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 29, 3:40 PM CST, 4 hours 50 minutes earlier.

Area forecast discussion, Feb 29, 3:40 PM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
340 PM CST SUN FEB 29 2004

.DISCUSSION...

BAND OF CONVECTION...MOSTLY SHOWERS...ROTATING NORTHEAST ACROSS
FORECAST AREA HAS ALREADY EXITED SOUTHWEST CORNER OF CWA. HAVE TRIED
TO TIME CONVECTIVE BAND BUT FAST MOVEMENT OF 45KTS MAKES IT TRICKY.
SHOWERS SHOULD EXIT NORTHERN MO BY MIDNIGHT...THEN DRY FOR REST OF
THE NIGHT. DRY SLOT PUNCHING IN BEHIND PRECIPITATION WILL LEAD TO AT
SOME CLEARING THIS EVENING...BUT JET STREAK INDUCED CIRRUS IS
QUICKLY FILLING IN THE DRY SLOT. UPPER SYSTEM RESPONSIBLE FOR
CONVECTION WILL LIFT NORTHEAST THROUGH NEBRASKA AND IOWA TONIGHT AND
MONDAY. WRAP AROUND SHOWERS POSSIBLE AHEAD OF 700MB VORTICITY LOBE
ON MONDAY...MAINLY NORTH OF THE MO RIVER. COULD SEE SOME SNOW MIXED
IN OVER FAR NORTHWEST MO NEAR VORTICITY CENTER AND POCKET OF COLDER
AIR ALOFT. LOW CLOUDS SHOULD OVERSPREAD MOST OF THE REGION. DESPITE
SOUTHWESTERLY BOUNDARY LAYER FLOW THINK GUIDANCE HIGH TEMPERATURES
ARE A BIT TOO WARM OVER ALL BUT FAR SOUTHERN COUNTIES WHERE SOME SUN
IS EXPECTED.

LOW CLOUDS COULD LINGER INTO TUESDAY ACROSS NORTHERN THIRD OF MO AS
REGION REMAINS UNDER CYCLONIC FLOW WITH SOME COLD AIR ADVECTION.
NEXT STORM SYSTEM WILL BE JUST AROUND THE CORNER AND HAVE INTRODUCED
CHANCE POPS FOR SOUTHWESTERN COUNTIES FOR LATE TUESDAY NIGHT AS WARM
AIR ADVECTION STREAMS RAPIDLY NORTHEAST AHEAD OF A VORTICITY LOBE.

MJ

AN ACTIVE WEATHER PATTERN IS FORECAST TO DEVELOP ACROSS THE REGION
FOR MIDWEEK. MEDIUM RANGE MODELS ARE IN AGREEMENT DIGGING SHORTWAVE
CURRENTLY OFF PACIFIC NORTHWEST COAST INTO THE DESERT SOUTHWEST
TUESDAY...THEN EJECTING THIS FEATURE ACROSS SOUTHERN PLAINS ON
THURSDAY. 850MB THETA-E ADVECTION ASSOCIATED WITH MOISTURE RETURN
AHEAD OF THIS FEATURE IS FORECAST TO SPREAD ACROSS AREA
WEDNESDAY...AS SURFACE FRONT LIFTS NORTHWARD INTO SOUTHERN MO. THIS
WILL BRING A ROUND OF PRECIPITATION TO THE FORECAST AREA DURING THE
DAY WEDNESDAY. GFS PROGS AN AREA OF WEAK ELEVATED INSTABILITY ACROSS
SOUTHERN HALF OF FORECAST AREA WEDNESDAY AFTERNOON...THUS HAVE
INCLUDED A MENTION OF THUNDERSTORMS ACROSS THIS AREA. CONVECTION IS
FORECAST TO DEVELOP ALONG FRONTAL BOUNDARY WEDNESDAY NIGHT...WITH
RESULTANT PRECIPITATION SPREADING INTO SOUTHERN HALF OF CWA. MAY SEE
A LULL IN PRECIPITATION ACROSS AREA LATE WEDNESDAY NIGHT INTO
THURSDAY MORNING...BEFORE MAIN SHORTWAVE EJECTS ACROSS REGION
THURSDAY...RESULTING IN SURFACE CYCLOGENESIS ACROSS OZARKS REGION.
CONVECTION EXPECTED TO REDEVELOP SOUTH OF CWA WITH ASSOCIATED PRECIP
SPREADING INTO SOUTHEASTERN CWA THURSDAY.

ADDITIONALLY...PRECIPITATION ASSOCIATED WITH DEFORMATION AXIS
PROGGED TO SPREAD ACROSS REMAINDER OF CWA DURING THE DAYTIME HOURS
THURSDAY. 06/12Z GFS MODELS HAVE TRENDED WARMER WITH THIS
SYSTEM...SO HAVE CONFINED ANY MENTION OF A RAIN/SNOW MIX TO FAR
NORTHWEST MO THURSDAY AFTERNOON ASSOCIATED WITH 850MB COLD POOL.
PRECIPITATION SHOULD MOVE EAST OF AREA BY THURSDAY EVENING. HAVE
GENERALLY STAYED IN LINE WITH GUIDANCE TEMPS...WITH THE EXCEPTION OF
WEDNESDAY NIGHT...WHERE HIGHER DEW POINTS SHOULD KEEP MIN TEMPS
ELEVATED.

SEAMAN

&&

.PREV DISCUSSION...

920 AM...
HAVE DELAYED ONSET OF CONVECTION FOR MOST OF CWA TILL THIS
AFTERNOON. AS ALLUDED TO LAST NIGHT...SYSTEM IS COMING IN A BIT
SLOWER AND 12Z META CONTINUES THIS TREND.

MJ

&&

.PREV DISCUSSION...

320 AM...
MAIN FORECAST CONCERN IN SHORT TERM IS WITH SIGNIFICANT SHORT WAVE
TROUGH THAT WILL MOVE FROM SOUTHEAST COLORADO TODAY...INTO SOUTHEAST
NEBRASKA TONIGHT. AS THIS SYSTEM APPROACHES...STRONG LOW LEVEL JET
WILL PULL MOISTURE INTO CENTRAL KANSAS THIS MORNING...AND INTO
WESTERN MISSOURI BY EARLY AFTERNOON. MESO ETA 850 THETA E DEPICTS
THIS WELL WITH DRY SLOT MOVING INTO SOUTHWEST PORTIONS OF FORECAST
AREA BY 00Z. STRONG THUNDERSTORMS...WITH POSSIBLE SQUALL LINE...ARE
EXPECTED TO DEVELOP IN EASTERN KANSAS BY EARLY AFTERNOON IN AREA OF
GOOD UPPER LEVEL DIVERGENCE. THESE STORMS SHOULD SWING NORTHEAST
RATHER RAPIDLY THIS AFTERNOON AND EARLY EVENING...WITH AID OF 100
KNOT UPPER LEVEL JET MOVING UP EAST SIDE OF TROUGH. LOW TO MID LEVEL
WIND SHEAR PROFILES DURING THE AFTERNOON ARE BETTER IN SOUTHWEST
MISSOURI RATHER THAN NORTHWEST MISSOURI...SO THINK BETTER CHANCES OF
ANY SEVERE STORMS WILL BE SOUTH OF KANSAS CITY.

FOR THIS MORNING...SOME ISENTROPIC LIFT SHOWING UP ON 295K SURFACE
ACROSS EASTERN KANSAS...WHERE CURRENT SHOWERS ARE LIFTING NORTH.
MISSOURI MORE MOISTURE STARVED AND ISENTROPIC LIFT REMAINS FAIRLY
WEAK...SO THINK INITIAL SHOWERS WILL STRUGGLE. SO MAIN SHOW WILL BE
THIS AFTERNOON WITH STRONGER STORMS.

UPPER SYSTEM EXPECTED TO ONLY SLOWLY LIFT INTO IOWA DURING MORNING
ON MONDAY. CONCERNED WITH PROXIMITY OF THIS UPPER LOW TO NORTHWEST
MISSOURI...AND WILL INCREASE AREAL COVERAGE OF CHANCE POPS. EVEN
WITH FAIRLY WARM SURFACE TEMPERATURES...SOUNDINGS WOULD SUPPORT AT
LEAST A MIX OF SNOW IN NORTHWEST MISSOURI...SO WILL PAINT IN A
MIXTURE FOR THAT AREA. AS CHANCES OF PRECIPITATION SPREAD INTO NORTH
CENTRAL MISSOURI DURING THE AFTERNOON HOURS...LOWER LAYER SHOULD BE
WARM ENOUGH TO KEEP PRECIPITATION MAINLY RAIN...SO WILL NOT MENTION
ANY SNOW AT THIS POINT.

SYSTEM STARTS TO LIFT OUT MONDAY AFTERNOON...SO DRY WEATHER EXPECTED
TO RETURN BY MONDAY EVENING.

IN THE EXTENDED PERIOD...SYSTEM ON WEDNESDAY INTO THURSDAY LOOKS A
BIT SLOWER AND WARMER. WILL SCALE BACK RAIN SNOW AREA JUST A BIT TO
TREND TOWARD WARMER SOLUTION. OTHERWISE...NO SIGNIFICANT CHANGES TO
EXTENDED.

PC

&&

.PREV DISCUSSION...
945 PM...
WILL BE SLOWING DOWN THE ARRIVAL TIME OF CONVECTION INTO OUR CWA BY
3 TO 6 HOURS. WITH STORMS SYSTEMS F THIS SIZE THE MODELS TEND TO BE
A BIT FAST AND TOO FAR SOUTH WITH THE TRACK OF THE UPPER SYSTEM AND
ASSOCIATED SURFACE LOW. 00Z ETA IS RUNNING ABOUT 3 HOURS SLOWER.
EARLIER FORECAST ALSO HAD SOME PRECURSOR WARM ADVECTION CONVECTION
PRIOR TO THE ARRIVAL OF THE MAIN CONVECTIVE BAND WHICH IS ORGANIZING
OVER WESTERN KS THROUGH THE TX PANHANDLE. SOUTHEASTERLY BOUNDARY
LAYER FLOW IS ALSO MORE CONDUCIVE TO RESTRICTING OR PINCHING THE
MOIST AXIS WHICH IN TURN LEADS TO FOCUS CONVECTION TO A BAND RATHER
THAN SCATTERED DOWNSTREAM CONVECTION PRIOR TO ITS ARRIVAL. HAVE THUS
SHIFTED MAIN EMPHASIS TO CONVECTION TO SUNDAY AFTERNOON AND EVENING.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO EAX
Hazardous weather outlook, Feb 29, 1:00 PM CST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CST SUN FEB 29 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011200-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A BAND OF SHOWERS AND THUNDERSTORMS WILL MOVE RAPIDLY NORTHEAST
THROUGH NORTHERN...WEST CENTRAL AND CENTRAL MISSOURI THIS AFTERNOON
AND EARLY EVENING. SOME OF THE STRONGER STORMS COULD PRODUCE WIND
GUSTS TO 45 MPH AND SMALL HAIL...MAINLY SOUTH OF A KANSAS CITY TO
SEDALIA LINE. HOWEVER...NONE OF THE STORMS ARE EXPECTED TO BECOME
SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE FORECAST FOR WEDNESDAY AFTERNOON AND EVENING. AT
THIS TIME...NO SEVERE WEATHER IS ANTICIPATED WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

MJ

The radar

The Topeka radar (KTWX), 144 km away, was scanning. The volume nearest the first event began at 02:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Holt

When
February 29, 8:30 PM CST
Where
Holt County, Oregon
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.983, -95.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385198.